Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Northern Indiana

June 12, 2001Blackford County, Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 12, 2001, 2:31 AM EST for Blackford County, Grant County, Indiana. It was in force for 89 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 2:31 AM EST (07:31 UTC)
Expired
Jun 12, 2001, 4:00 AM EST
In force
89 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Blackford County, IN, Grant County, IN

The radar

The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:50 AM ESTThunderstorm WindHanfield, INPower lines down
Jun 12, 3:00 AM ESTThunderstorm WindMarion, INPower lines down
Jun 12, 3:10 AM ESTThunderstorm WindMarion, INTwo trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3690 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 120740
SVRFWA
INC009-053-075-OHC003-161-120900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
231 AM EST TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACKFORD COUNTY IN INDIANA
  GRANT COUNTY IN INDIANA
  JAY COUNTY IN INDIANA
  ALLEN COUNTY IN OHIO
  VAN WERT COUNTY IN OHIO

* UNTIL 400 AM EST(500 AM EDT)

* AT 231 AM EST(331 AM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING    
  FROM 15 MILES NORTH OF BLUFFTON TO WABASH...MOVING SOUTHEAST AT 
  40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... 
  MARION
  HARTFORD CITY
  PORTLAND 
  VAN WERT 
  LIMA 
 
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

WIDESPREAD WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF 
SEVERE STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:00 AM EST, 31 minutes earlier.

Area forecast discussion, Jun 12, 2:00 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST TUE JUN 12 2001

KIWX RADAR SHOWING LINE OF SEVERE TSRA MOVING ACROSS CWA ATTM.
LATEST MCD INDICATED NO ADDL WATCH TO FOLLOW BUT WILL CONTINUE TO
MONITOR LATEST TRENDS TO DETERMINE FINAL ZONE BREAKOUT. KMKX RADAR
SHOWS ADDL STORMS CONTINUE TO FIRE IN WI. IF THESE TAKE SIMILAR
TURN SOUTH MAY END UP WITH SH/TSRA WELL INTO THE MORNING HOURS
MAKING TIMING PRECIP FOR FIRST PERIOD A BIT TRICKY. FOR NOW PLAN TO
GO WITH LIKELY/OCCASIONAL WORDING FOR EARLY TO MID MORNING THEN
PARTLY CLOUDY. FCST REMAINDER OF SHORT TERM ON TRACK AS RIDGING
BUILDS INTO THE REGION. MAY TAKE A WHILE FOR TEMPS TO RECOVER FROM
MORNpING CONVECTION SO WILL OPEN UP RANGE AOB GUIDANCE FOR TODAY.

.IWX...NONE.

JAL

In the hours before

Local storm report, Jun 12, 12:36 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1236 AM EST TUE JUN 12 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    MICHIGAN CITY             IN   60 MPH TSTM GUST
06/12/01   LAPORTE                        TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Jun 12, 12:55 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1255 AM EST TUE JUN 12 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 AM    3 S SAWYER                MI   WIND DAMAGE
06/12/01   BERRIEN                        TREES DOWN BETWEEN
                                          SAWYER AND THREE OAKS.
                                          REPORTED BY PUBLIC.
Local storm report, Jun 12, 1:42 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
142 AM EST TUE JUN 12 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...;.

0130 AM    4 NNE NORTH WEBSTER       IN   60 MPH TSTM GUST
06/12/01   KOSCIUSKO                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 12, 1:48 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
148 AM EST TUE JUN 12 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 AM    SHERWOOD                  MI   WIND DAMAGE
06/12/01   BRANCH                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:55 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph55 min
Jun 12, 12:49 AM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph81 min
Jun 12, 1:05 AM ESTSevere Thunderstorm WarningIWXMarshall, Starke100 min
Jun 12, 1:05 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko100 min
Jun 12, 1:26 AM ESTSevere Thunderstorm WarningIWXLaGrange94 min
Jun 12, 1:26 AM ESTSevere Thunderstorm WarningIWXFulton, Pulaski94 min
Jun 12, 1:26 AM ESTSevere Thunderstorm WarningIWXNoble94 min
Jun 12, 1:48 AM ESTSevere Thunderstorm WarningIWXAllen, Whitley72 min
Jun 12, 1:48 AM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben72 min
Jun 12, 1:53 AM ESTSevere Thunderstorm WarningIWXMiami, Wabash77 min
Jun 12, 1:53 AM ESTSevere Thunderstorm WarningIWXCass, White77 min
Jun 12, 2:25 AM ESTSevere Thunderstorm WarningIWXAdams, Wells85 min
Jun 12, 2:25 AM ESTSevere Thunderstorm WarningIWXHuntington85 min
Jun 12, 2:31 AM ESTSevere Thunderstorm WarningIWXJay89 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.